Alert archive / Arizona / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 45, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jul 28, 2023, 3:50 PM MST for Graham County, Pinal County, Arizona. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 28, 2023, 3:50 PM MST (22:50 UTC)
- Expired
- Jul 28, 2023, 4:28 PM MST
- In force
- 38 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Graham County, AZ, Pinal County, AZ
The radar
The Phoenix radar (KIWA), 109 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 10.8 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3195 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
724
WUUS55 KTWC 282250
SVRTWC
AZC009-021-282345-
/O.NEW.KTWC.SV.W.0045.230728T2250Z-230728T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
350 PM MST Fri Jul 28 2023
The National Weather Service in Tucson has issued a
* Severe Thunderstorm Warning for...
West central Graham County in southeastern Arizona...
East central Pinal County in southeastern Arizona...
* Until 445 PM MST.
* At 349 PM MST, a severe thunderstorm was located 9 miles southeast
of Aravaipa Canyon Wilderness, or 14 miles east of Mammoth, moving
northwest at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Dudleyville, Aravaipa Canyon Wilderness, San Carlos Reservoir and
Klondyke.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3279 11021 3264 11037 3279 11070 3298 11078
3303 11073 3307 11072 3308 11069 3314 11064
3313 11059 3316 11053 3318 11053 3318 11050
3319 11041
TIME...MOT...LOC 2249Z 129DEG 10KT 3280 11040
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
KGD2 follow-up statements
926
WWUS55 KTWC 282303
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
403 PM MST Fri Jul 28 2023
AZC009-021-282345-
/O.CON.KTWC.SV.W.0045.000000T0000Z-230728T2345Z/
Graham-Pinal-
403 PM MST Fri Jul 28 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MST
FOR WEST CENTRAL GRAHAM AND EAST CENTRAL PINAL COUNTIES...
At 402 PM MST, a severe thunderstorm was located 7 miles southeast of
Aravaipa Canyon Wilderness, or 14 miles northeast of Mammoth, moving
northwest at 10 mph. While the storm has started to weaken, gusty
outflow winds will occur miles away from the storm.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Dudleyville, Aravaipa Canyon Wilderness, San Carlos Reservoir and
Klondyke.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3279 11021 3264 11037 3279 11070 3298 11078
3303 11073 3307 11072 3308 11069 3314 11064
3313 11059 3316 11053 3318 11053 3318 11050
3319 11041
TIME...MOT...LOC 2302Z 129DEG 10KT 3282 11043
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
KGD245
WWUS55 KTWC 282328
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
428 PM MST Fri Jul 28 2023
AZC009-021-282337-
/O.CAN.KTWC.SV.W.0045.000000T0000Z-230728T2345Z/
Graham-Pinal-
428 PM MST Fri Jul 28 2023
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL GRAHAM AND EAST
CENTRAL PINAL COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds are
still possible with this thunderstorm.
Another severe thunderstorm warning remains in effect until 530 pm
MST for southwest Graham and southeast Pinal counties.
LAT...LON 3279 11021 3264 11037 3279 11070 3298 11078
3303 11073 3307 11072 3308 11069 3314 11064
3313 11059 3316 11053 3318 11053 3318 11050
3319 11041
TIME...MOT...LOC 2318Z 129DEG 10KT 3286 11050
$$
KGDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 2:02 PM MST, 1 hour 48 minutes earlier.
Area forecast discussion, Jul 28, 2:02 PM MST, 1 hour 48 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 202 PM MST Fri Jul 28 2023 .SYNOPSIS... An excessive heat warning remains in effect across portions of the region through this evening. Isolated to scattered mainly afternoon and evening showers and thunderstorms today, then an increase in moisture this weekend into early next week should result in cooler afternoon temperatures and more numerous and wetter showers and thunderstorms. && .DISCUSSION... Another excessively hot day across many of the lower deserts today with the strong upper ridge centered over western New Mexico. As of this writing, the majority of the convective activity remains over the Mogollon Rim and toward Mount Graham. This activity should slowly start to shift southwestward as convection becomes more outflow dominant. We are also expecting activity to start up near Santa Cruz County in the next few hours. With the west to southwest flow in place, we could see another day of convective activity impacting the Tucson metro around and after sunset. We continue to track a tropical wave currently evident on satellite imagery in the western Gulf of Mexico. The forecast is for this wave to track west across Mexico, round the base of the upper ridge, and eventually track northward across western Arizona early next week. At the very least, this system should bring about increased shower/thunderstorm coverage and modestly cooler temperatures. The best potential for more widespread thunderstorms appears to be Sunday, but everyday Saturday through Monday should resemble more closely to what we would normally expect this time of year with respect to thunderstorm activity. Atmospheric moisture decreases in the wake of the easterly wave. While daily chances of thunderstorms will persist, the coverage won't be as high as it will be over the weekend. && .AVIATION...valid through 29/12Z. SCT-BKN mid and high-level clouds developing this afternoon. Isolated to scattered SHRA/TSRA are expected potentially impacting KTUS, KDUG, and KOLS through 29/06Z. Gusty outflow winds to 40+ kts along with VSBY reductions to 3SM or less are possible with TSRA. Outside of thunderstorm outflows, afternoon SFC winds will be NWLY around 15 kts. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER... Isolated to scattered afternoon and evening showers and thunderstorms are expected across portions of southeast Arizona this afternoon before an increase in coverage and rainfall potential is expected this weekend. Storms will be capable of producing strong, gusty and erratic outflow winds of 45 mph or more. Although sustained 20-foot winds will generally be less than 15 mph today, afternoon gusts to around 25 mph may occur. Much above normal temperatures are expected again today with high temperatures lowering a few degrees over the weekend and into the middle of next week. Valley min RH readings will generally range between 15-25% today and Saturday, then 20-30% for Monday and Tuesday before drying out to 15-25% on Wednesday and 10-20% for Thursday and Friday. && .TWC WATCHES/WARNINGS/ADVISORIES... Excessive Heat Warning until 10 PM MST this evening for AZZ504>506-509. && Public...Dang Aviation...Dang Fire Weather....Dang Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Jul 28, 3:34 PM MST, 16 minutes before
Special Weather Statement
National Weather Service Tucson AZ
334 PM MST Fri Jul 28 2023
AZZ506-507-509-511-282300-
Upper Gila River and Aravaipa Valleys including
Clifton/Safford-Southeast Pinal County including
Kearny/Mammoth/Oracle-Upper San Pedro River Valley including Sierra
Vista/Benson-Galiuro and Pinaleno Mountains including Mount Graham-
334 PM MST Fri Jul 28 2023
...A strong thunderstorm will impact portions of west central Graham
and east central Pinal Counties through 400 PM MST...
At 333 PM MST, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Aravaipa Canyon Wilderness, or 15 miles east of
Mammoth, moving northwest at 20 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Aravaipa Canyon Wilderness and Klondyke.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3280 11022 3264 11044 3294 11072 3314 11046
TIME...MOT...LOC 2233Z 134DEG 19KT 3281 11040
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
KGDThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 5:01 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 44 min |
| Jul 27, 5:34 PM MST | Dust Storm Advisory | TWC | Cochise | 86 min |
| Jul 27, 5:42 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 48 min |
| Jul 27, 6:00 PM MST | Flash Flood Warning | TWC | Cochise | 3 hr |
| Jul 27, 6:16 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Pima | 59 min |
| Jul 27, 8:23 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Pima, Santa Cruz | 52 min |
| Jul 27, 8:24 PM MST | Special Weather Statement | TWC | 36 min | |
| Jul 27, 8:32 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Pima | 28 min |
| Jul 27, 9:02 PM MST | Severe Thunderstorm Warning | TWC | Pima, Santa Cruz | 43 min |
| Jul 27, 9:43 PM MST | Severe Thunderstorm Warning | TWC | Pima, Santa Cruz | 47 min |
| Jul 28, 3:34 PM MST | Special Weather Statement | TWC | Graham | 26 min |
| Jul 28, 4:22 PM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 53 min |
| Jul 28, 4:26 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Graham, Pima, Pinal | 64 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.